New York, 2008

Flood in New York, February 18 to 20, 2008

February 18 to 20, 2008 · NWS ALY · 1 event in 1 county or zone

A low pressure system tracked from the mid Mississippi Valley into the Great Lakes from late Sunday on February 17th, through Monday February 18th. A warm front, followed by a cold front brought heavy rainfall to eastern New York and western New England from Monday through Monday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the mid Mississippi Valley into the Great Lakes from late Sunday on February 17th, through Monday February 18th. A warm front, followed by a cold front brought heavy rainfall to eastern New York and western New England from Monday through Monday night. This heavy rainfall, combined with snowmelt, led to flooding of small streams and creeks across portions of the mid Hudson Valley late Monday into Tuesday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 18, 6:30 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 6:30 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EST MON FEB 18 2008

.SYNOPSIS...
MORE SEASONABLE AIRMASS WILL RETURN TO THE REGION TONIGHT. AN ARCTIC
BOUNDARY WILL CROSS THE REGION TUESDAY USHERING COLDER AIR BACK IN
AND TRIGGERING LAKE EFFECT SNOW WHICH WILL IMPACT PORTIONS FOR THE
WESTERN ADIRONDACKS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
OCCLUDED FRONT FINALLY MOVED THROUGH REGION. BOUNDARY SLOWED DOWN
CONSIDERABLY AS IT MOVED FORECAST AREA WITH PARALLEL FLOW ALOFT.
TEMPERATURES SOARED INTO THE 40S WITH 50S MAINLY EAST OF THE HUDSON
RIVER AND EVEN 61 DEGREES AT POUGHKEEPSIE. HERE AT ALBANY WE HIT 56
DEGREES...THE RECORD IS 63 DEGREES SET BACK IN 1981. A MORE
SEASONABLE AIRMASS WILL RETURN TONIGHT. NO ADDITIONAL FLOODING IS
EXPECTED SO FLOOD WATCH WAS DROPPED. TEMPERATURES ARE DROPPING AND
THE SNOW MELT WILL SLOW AND EVENTUALLY STOP TONIGHT AS TEMPERATURES
FALL INTO 20S. REFER TO HYDROLOGY SECTION FOR DETAILS AND VISIT OUR
ADVANCED HYDROLOGIC PREDICTION SERVICE (AHPS) WEB PAGE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ACTIVE NORTHERN STREAM WITH LONGWAVE TROUGH OVER GREAT LAKES REGION
AND THE NORTHEAST. REINFORCING SHORT WAVES WILL MOVE THROUGH TROUGH.
THE ARCTIC BOUNDARY  WILL CROSS THE REGION TUESDAY MORNING INTO THE
AFTERNOON SETTING THE STAGE FOR SOME LAKE EFFECT. THE NEXT SHOT OF
ENERGY WILL DIVES ACROSS THE UPPER MID WEST...HOWEVER THE MODELS
INDICATE SOME SOUTHERN STREAM ENERGY WILL PHASE WITH NORTHERN STREAM
SPINNING UP A SURFACE LOW OVER THE OHIO VALLEY TUESDAY NIGHT. THIS
LOW THEN HEADS EASTWARD AND OFF THE MOD ATLANTIC COAST WEDNESDAY
EVENING.

THE ARCTIC BOUNDARY WILL USHER IN A MORE SEASONABLE AIRMASS WITH
TEMPERATURES SLIGHTLY BELOW NORMAL. NORMAL ALBANY HIGHS MID 30S AND
LOW MID/UPPER TEENS.

THE LAKE EFFECT...EXPECTING ADVISORY CRITERIA SNOW FOR PORTIONS OF
THE WESTERN ADIRONDACKS...BEST CHANCES NORTHERN HERKIMER COUNTY.
WILL MENTION IN HAZARDOUS WEATHER OUTLOOK AS ITS TOO EARLY TO ISSUE
AN ADVISORY. EXPECT SNOWS TO START IN WAKE OF THE PASSAGE OF ARCTIC
BOUNDARY. MODERATE TO EXTREME INSTABILITY EXPECTED. LOW-LEVEL FLOW
WILL GET DISRUPTED WEDNESDAY AS A SURFACE LOW PASSES WELL TO OUR
SOUTH.

THE LOW...THE NAM IS A TAD FARTHER NORTH...SLOWER AND DEEPER THAN
THE GFS. THIS SUBTLE DIFFERENCE AFFECTS THE QPF FIELD WITH THE GFS
GRAZING THE SOUTHERN MOST PORTION OF THE FORECAST AREA AND THE NAM
WITH QPF ACROSS MUCH OF FORECAST AREA. THE NAM HAS THE SUPPORT OF
THE ECMWF...GEM GLOBAL AND UKMET...SO FAVOR IT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LONGWAVE TROUGH WILL REMAIN OVER THE NORTHEAST THROUGH MUCH OF THE
WEEKEND. THUS LOOKING AT A ACTIVE WEATHER PATTERN. RIDGING EXPECTED
ON THURSDAY BUT IT WILL SHIFT OFFSHORE BY THURSDAY NIGHT.
TEMPERATURES SHOULD MODERATE TO SEASONABLE LEVELS. THE MODELS ARE
INDICATING PHASING OF NORTHERN AND SOUTHERN STREAM ENERGY SHOULD
OCCUR BY THE WEEKEND WILL A SURFACE LOW DEVELOPING OVER THE
MISSISSIPPI VALLEY. THERE IS UNCERTAINTY TO WHERE THE LOW HEADS. THE
NEW RUN OF THE ECMWF HAS SHIFTED FROM A FAVORED COASTAL LOW OFF THE
MID ATLANTIC TO A FAVORED INLAND LOW HEADING NORTHEAST JUST TO THE
WEST OF THE APPALACHIANS. THE GFS IS SPLIT AND HAS TWO LOWS WITH THE
COASTAL ONE A BIT DEEPER. THE MREF PLUME FOR ALBANY INDICATES SINGLE
P-TYPE OF SNOW WITH A WIDE RANGE IN QPF AMOUNTS. OVERALL MODELS AND
ENSEMBLES OFFER A SPREAD OF SOLUTIONS. AFTER THIS SYSTEM MOVES
ACROSS RIDGING IS EXPECTED TO BUILD IN AT SURFACE AND ALOFT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
IT SEEMS SOME ENHANCED CLOUD TOP COOLING IS OCCURRING ACROSS
SOUTHEAST NY STATE DUE TO ENTRANCE REGION DYNAMICS FROM DEPARTING
UPPER LEVEL JET...>150KTS. RADAR IMAGERY CONFIRMS THIS TOO WITH AN
EXPANDING AREA OF LIGHT RAIN FROM THE MID-LOWER HUDSON VALLEY INTO
WESTERN NEW ENGLAND. FOR THE TAF SITES...THIS WILL LIKELY RESULT
IN A PROLONGED PERIOD OF MVFR CIGS AND PERHAPS SOME LIGHT RAIN
WHICH HAS A BETTER CHANCE OF IMPACTING KPOU THAN KALB AND KGFL.
THIS FEATURE IS PROGED TO EXIT THE REGION TOWARD MIDNIGHT WITH
SEVERAL BREAKS IN THE OVERCAST EXPECTED.

WITH DAYTIME HEATING EXPECTED AND THE APPROACH OF UPSTREAM WAVE
FROM THE OHIO RIVER VALLEY...COULD SEE ADDITIONAL SNOW SHOWERS
DEVELOP AND WILL PLACE VCSH IN THE TAFS AT THIS TIME. MIXING LAYER
HEIGHTS RISE RATHER QUICKLY WITH THE POTENTIAL TO TAP INTO STRONG
WESTERLY 20-30KT WINDS AND WILL CONVERSELY PLACE THIS NOTION INTO
THE TAFS THROUGH TUESDAY.

TUE NT-WED...VFR/MVFR...CHC -SHSN.
WED NT-THU NT...VFR...NO SIG WX.
FRI-SAT...MVFR...POSS IFR...WINTRY MIXTURE.

&&

.HYDROLOGY...
ONE QUARTER TO ONE AND A QUARTER INCHES OF RAIN FELL ACROSS THE
FORECAST AREA SUNDAY AND SUNDAY NIGHT. TEMPERATURES WARMED INTO THE
MID 50S THIS MORNING WITH A FEW LOCATIONS IN OUT SOUTHEASTERN ZONES
REACHING 60...WHICH ALONG WITH STRONG SOUTHERLY WINDS HAS RESULTED
IN RAPID MELTING OF SNOW AND ICE. THE COMBINATION OF MELTING SNOW
AND RAIN HAS CAUSED THE METTAWEE RIVER IN EAST CENTRAL NEW
YORK...THE BATTEN KILL IN SOUTHWESTERN VERMONT...AND THE HOUSATONIC
RIVER IN CONNECTICUT TO RISE ABOVE FLOOD STAGE. THE FLOOD WATCH OVER
OUR EASTERN ZONES HAS BEEN CANCELLED AS NO NEW FLOODING IS EXPECTED
TO OCCUR...ASIDE FROM ALONG THE HOUSATONIC RIVER WHERE WARNINGS HAVE
ALREADY BEEN ISSUED. THE HOUSATONIC IS NOT EXPECTED TO CREST UNTIL
TUESDAY EVENING AT FALLS VILLAGE AND GAYLORDSVILLE. AT STEVENSON THE
CREST WILL OCCUR THIS EVENING WITH THE DIMINISHING FLOW OF THE
POMPERAUG AND OTHER DOWNSTREAM TRIBUTARIES OFFSETTING THE INCREASED
FLOW FROM ABOVE SHEPAUG.  THE METTAWEE RIVER AND THE HEADWATERS OF
THE BATTENKILL ARE EXPECTED TO CREST THIS EVENING. WITHIN BANK RISES
OF SEVERAL FEET WILL OCCUR ON MANY OTHER RIVERS INCLUDING THE
WAPPINGERS AND TENMILE RIVERS IN DUTCHESS COUNTY AND RONDOUT CREEK
IN ULSTER COUNTY. THE HEADWATERS OF THE SCHOHARIE AND ESOPUS CREEKS
IN THE CATSKILLS REACHED THEIR CREST LATE THIS MORNING AND WERE
RECEDING THIS AFTER NOON. TEMPERATES WILL PLUMMET BELOW FREEZING
ACROSS THE ENTIRE FORECAST AREA LATER THIS EVENING...AND WILL RISE
INTO THE MID AND UPPER 30S ACROSS THE HUDSON AND HOUSATONIC
VALLEYS.  OVER THE HIGHER ELEVATIONS...INCLUDING THE CATSKILLS AND
BERKSHIRES...THE HIGH TOMORROW MAY NOT EVEN GO ABOVE THE FREEZING
MARK. WITH CONTINUED COLD THE NEXT FEW DAYS...RIVERS WILL CONTINUE
TO RECEDE.

FOR MORE DETAILS ON THE RIVERS...REFER TO THE ADVANCED HYDRO
PREDICTION SERIES (AHPS) PAGES ON OUR WEBPAGE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Feb 18, 4:29 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 PM EST MON FEB 18 2008

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-191200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
429 PM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-191200-
NORTHERN HERKIMER-HAMILTON-
429 PM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER AND
HAMILTON COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS COLDER AIR MOVES ACROSS THE WARMER WATERS OF LAKE ONTARIO
TUESDAY THROUGH WEDNESDAY... LAKE EFFECT SNOW IS EXPECTED TO
DEVELOP AND IMPACT NORTHERN HERKIMER AND HAMILTON COUNTIES. SNOW
COULD BE LOCALLY HEAVY TUESDAY NIGHT WHERE SEVERAL INCHES OF NEW
SNOW IS POSSIBLE. STAY TUNED FOR FURTHER UPDATES INCLUDING ANY
WATCHES...WARNINGS OR ADVISORIES ISSUED BY YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ulster

When
February 18, 10:54 PM EST to February 20, 1:00 PM EST
Where
Ulster County, 1.24 mi SW of Dashville to 1.38 mi W of Butterville
Cause
Ice Jam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.810, -74.070

The combination of heavy rainfall, and an ice jam caused a small section of the Wallkill River near New Paltz to overflow its banks. This led to flooding along Springtown Road between Kleine Kill Drive and Dug Road, and between Route 299 and Mountain West Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83309.